Washington, 2004

Heavy Snow in Washington, December 7 to 8, 2004

December 7 to 8, 2004 · NWS OTX · 5 events in 5 counties and zones

A large storm system moved across the northern mountains of Washington during the afternoon hours of the 7th of December and overnight until the morning hours of the 8th. On the Waterville Plateau, widespread 4-8 inches fell overnight with a spotter in Waterville reporting 8 inches and Law Enforcement in Waterville reporting 6 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A large storm system moved across the northern mountains of Washington during the afternoon hours of the 7th of December and overnight until the morning hours of the 8th. On the Waterville Plateau, widespread 4-8 inches fell overnight with a spotter in Waterville reporting 8 inches and Law Enforcement in Waterville reporting 6 inches. In the Okanogan Valley, 6 to 12 inches were common overnight. A spotter near Okanogan reported 12 inches while another spotter near Malott reported 12 inches as well. Along the east slopes of the Cascades, 6 to 12 inches were common. A spotter in Leavenworth reported 11 inches while a spotter in Twisp reported 10 inches. across the northeast mountains of Washington, 6 to 12 inches were common with 13 inches being reported by a spotter in Springdale. About 10 inches was reported in Clayton. In the Wenatchee Area Zone, 8 to 12 inches were common with a spotter near Dryden reporting 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 7, 10:50 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 7, 10:50 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
1050 AM PST TUE DEC 7 2004

.SYNOPSIS...A SERIES OF PACIFIC STORMS WILL EFFECT EASTERN
WASHINGTON AND NORTH IDAHO IN A MOIST AND UNSETTLED PATTERN THROUGH
THE WORK WEEK. THESE STORMS WILL BECOME PROGRESSIVELY WARMER
THROUGH THE WEEK WITH PRIMARILY MOUNTAIN SNOW AND VALLEY RAIN BY
FRIDAY.

&&

.DISCUSSION...
REST OF TODAY...ANOTHER UPDATE TO ZONES AND STATE FORECAST PENDING
TO DROP REMAINING HIGHLIGHTS. SATELLITE AND RADAR INDICATE A
CONTINUING THREAT OF SNOW SHOWERS OVER MOST OF THE FORECAST AREA WELL
INTO THE AFTERNOON...BUT FURTHER ACCUMULATIONS WILL BE LOCALIZED
AND MINOR EXCEPT FOR THE IDAHO PANHANDLE OROGRAPHIC ZONE WHERE
FURTHER...BUT CLIMATOLOGICALLY NORMAL MODERATE ACCUMULATIONS...WILL
CONTINUE TO BUILD UP NEAR THE BITTERROOT CREST. MAIN CHANGE IN
THE OVERALL FORECAST IS A TREND AWAY FROM LINGERING SHOWERS MIXING
WITH OR CHANGING TO RAIN OVER THE VALLEYS AND HIGHER COLUMBIA BASIN
TERRAIN THIS AFTERNOON. MORNING SOUNDING INDICATED A SOLID SNOW
PROFILE...AND SINCE THE SURFACE LOW SCOOTED TO THE SOUTH OF THE
FORECAST AREA NO WARM ADVECTION HAS OCCURRED ALOFT. THUS TEMPERATURE
PROFILE STILL WELL BELOW ZERO CELSIUS EXCEPT FOR THE NEAR SURFACE
LAYER WHICH MAY NOT BE THICK ENOUGH TO MELT SNOW FLAKES PRECIPITATING
OUT OF THE CLOUD LAYER. WILL CONFINE CHANGE-TO-RAIN WORDING TO THE
DEEP BASIN AND L-C VALLEY FOR THIS AFTERNOON. /FUGAZZI

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        036 032 041 032 038/ 40 70 80 20 40
COEUR DALENE  035 032 041 032 039/ 50 70 80 20 50
PULLMAN        037 035 042 036 041/ 50 70 80 30 40
LEWISTON       045 036 048 037 046/ 50 50 70 40 40
COLVILLE       034 032 037 031 039/ 60 80 90 20 50
SANDPOINT      036 032 038 031 039/ 70 70 80 60 50
WALLACE        033 030 036 033 038/ 80 70 90 80 60
MOSES LAKE     040 034 045 036 042/ 30 50 50 10 30
WENATCHEE      036 031 041 032 038/ 50 80 70 10 30
OMAK           034 032 039 031 036/ 50 90 80 10 30
&&

.OTX WATCHES/WARNINGS/ADVISORIES...
.WA...WINTER STORM WATCH WATCH WAZ037 LATE TONIGHT THROUGH
WEDNESDAY.
.ID...WINTER STORM WATCH IDZ01 AND 04 LATE TONIGHT THROUGH
WEDNESDAY.
Hazardous weather outlook, Dec 7, 5:22 AM PST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
522 AM PST TUE DEC 7 2004

WAZ041-044-081430-
WENATCHEE AREA-WATERVILLE PLATEAU-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A WINTER STORM WILL BRING 1 TO 3 INCHES OF SNOW ACCUMULATION TO THE
REGION TODAY BEFORE TAPERING OFF TO SCATTERED RAIN AND SNOW SHOWERS
LATE THIS MORNING. SEE THE LATEST SNOW ADVISORY BULLETIN (WWUS46 KOTX
WSWOTX) FOR DETAILS.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

WET WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK AS A SERIES OF
PACIFIC STORMS MOVES OVER THE REGION. TEMPERATURES WILL BE RISING...
SO MOST VALLEY LOCATIONS WILL MOSTLY HAVE RAIN...BUT THE VALLEYS
ACROSS THE EAST SLOPES OF THE CASCADES MAY HAVE ENOUGH TRAPPED COLD
AIR TO PRODUCE SOME MODERATE SNOWFALL AMOUNTS INTO WEDNESDAY.

THE REMAINDER OF THE WEEK WILL FEATURE A VERY MOIST WEATHER PATTERN
WITH POSSIBLE SIGNIFICANT SNOWS EXPECTED NEAR THE CASCADE CREST.

WAZ033-036-081430-
WASHINGTON PALOUSE-SPOKANE AREA-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A WINTER STORM WILL BRING 2 TO 4 INCHES OF SNOW ACCUMULATION TO THE
REGION LATE TODAY TAPERING OFF TO SCATTERED RAIN AND SNOW SHOWERS
THIS AFTERNOON. SEE THE LATEST SNOW ADVISORY BULLETIN (WWUS46 KOTX
WSWOTX) FOR DETAILS.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

WET WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK AS A SERIES OF
PACIFIC STORMS SYSTEMS MOVES THROUGH THE REGION. TEMPERATURES
WILL BE RISING...CAUSING MOST LOWER ELEVATIONS TO SEE PRECIPITATION
CHANGING FROM SNOW TO RAIN.

BY LATE IN THE WEEK...THIS WARMING TREND COULD LEAD TO SIGNIFICANT
RAINFALL AND SNOWMELT...WHICH MAY LEAD TO RIVER RISES AND THE
POSSIBILITY OF LOCALIZED FLOODING.

IDZ002-003-081430-
COEUR DALENE AREA-IDAHO PALOUSE-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

HEAVY SNOW WARNING FOR THE COEUR DALENE AREA AND THE IDAHO PALOUSE.

A WINTER STORM WILL BRING 3 TO 5 INCHES OF SNOW ACCUMULATION TO THE
REGION THIS MORNING BEFORE TAPERING OFF TO SCATTERED RAIN AND SNOW
SHOWERS THIS AFTERNOON. SEE THE LATEST HEAVY SNOW WARNING AND
SNOW ADVISORY BULLETIN (WWUS46 KOTX WSWOTX) FOR DETAILS.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

WET AND UNSETTLED WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK AS A
SERIES OF PACIFIC STORM SYSTEMS MOVES THROUGH THE REGION.
TEMPERATURES WILL BE RISING...CAUSING MOST LOWER ELEVATIONS TO SEE
PRECIPITATION CHANGING FROM SNOW TO RAIN BY WEDNESDAY AFTERNOON.

BY LATE IN THE WEEK...THIS WARMING TREND COULD LEAD TO SIGNIFICANT
RAINFALL AND SNOWMELT...WHICH MAY LEAD TO RIVER RISES AND THE
POSSIBILITY OF LOCALIZED FLOODING.

IDZ004-081430-
CENTRAL PANHANDLE MOUNTAINS-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

A WINTER STORM WILL BRING 4 TO 6 INCHES OF SNOW ACCUMULATION TO THE
REGION THIS MORNING BEFORE TAPERING OFF TO SCATTERED RAIN AND SNOW
SHOWERS THIS AFTERNOON. SEE THE LATEST SNOW ADVISORY SNOW
ADVISORY BULLETIN (WWUS46 KOTX WSWOTX) FOR DETAILS.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WINTER STORM WATCH WILL BE IN EFFECT FROM 10 PM TUESDAY NIGHT
THROUGH 400 PM WEDNESDAY AFTERNOON. ANOTHER IS A SERIES OF WET
WEATHER SYSTEMS WILL BEGIN TO EFFECT THE CENTRAL IDAHO
PANHANDLE MOUNTAINS BY EARLY WEDNESDAY MORNING. SEE THE LATEST
WINTER STORM WATCH BULLETIN (WWUS46 KOTX WSWOTX) FOR DETAILS.

WET WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK AS A SERIES OF
PACIFIC STORMS MOVES OVER THE REGION. TEMPERATURES WILL BE RISING...
SO MOST VALLEY LOCATIONS WILL MOSTLY HAVE RAIN.

IDZ001-WAZ037-081430-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

SNOW THIS MORNING WILL TAPER OFF TO SCATTERED SNOW SHOWERS THIS
AFTERNOON. TOTAL SNOW ACCUMULATIONS OF 2 TO 4 INCHES IN THE
VALLEYS AND 3 TO 6 INCHES IN THE NMOUTINS ARE POSSIBLE.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
SUNDAY

A WINTER STORM WATCH IS IN EFFECT FROM 10 PM TUESDAY NIGHT
THROUGH WEDNESDAY AFTERNOON AT 400 PM. ANOTHER IS A SERIES OF WET
WEATHER SYSTEMS WILL BEGIN TO EFFECT THE NORTHEAST WASHINGTON
MOUNTAINS AND THE NORTHERN PANHANDLE MOUNTAINS BY EARLY WEDNESDAY
MORNING. SEE THE LATEST WINTER STORM WATCH BULLETIN (WWUS46 KOTX
WSWOTX) FOR DETAILS.

WET WEATHER IS EXPECTED THROUGH MUCH OF THE WEEK AS A SERIES OF
PACIFIC STORMS MOVES THROUGH THE REGION. TEMPERATURES WILL
BE RISING...SO MOST VALLEY LOCATIONS WILL MOSTLY HAVE RAIN...BUT THE
NORTHERN VALLEYS MAY HAVE ENOUGH TRAPPED COLD AIR TO PRODUCE SOME
MODERATE SNOWFALL AMOUNTS...ESPECIALLY TUESDAY NIGHT THROUGH
THURSDAY.

BY LATE IN THE WEEK THIS WARMING TREND COULD LEAD TO SIGNIFICANT
PRECIPITATION AND SNOWMELT...WHICH MAY LEAD TO RIVER RISES AND THE
POSSIBILITY OF LOCALIZED FLOODING.

IDZ026-027-WAZ031-032-034-035-038-081430-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WAZ042-043-081430-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
522 AM PST TUE DEC 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

ANOTHER IS A SERIES OF WEATHER SYSTEMS WILL BEGIN TO EFFECT THE
EAST SLOPES NORTHERN CASCADES AND THE OKANOGAN VALLEY TONIGHT
THROUGH WEDNESDAY. MODERATE O HEAVY SNOW ACCUMULATIONS CAN BE
EXPECTED ABOVE 3000 FEET BY WEDNESDAY AFTERNOON.

THE WET AND UNSETTLED WEATHER IS EXPECTED THROUGH THE REMAINDER OF
THE WEEK AS A SERIES OF PACIFIC STORM SYSTEMS MOVES THROUGH THE
REGION. TEMPERATURES WILL BE RISING...CAUSING MOST LOWER ELEVATIONS
TO SEE PRECIPITATION CHANGING FROM SNOW TO RAIN BY WEDNESDAY
AFTERNOON.

BY LATE IN THE WEEK...THIS WARMING TREND COULD LEAD TO SIGNIFICANT
RAINFALL AND SNOWMELT...WHICH MAY LEAD TO RIVER RISES AND THE
POSSIBILITY OF LOCALIZED FLOODING.

In the hours before

Local storm report, Dec 7, 11:08 AM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1108 AM PST TUE DEC 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY SNOW       ST. MARIES              47.31N 116.57W
12/07/2004  6.00 INCH        BENEWAH            ID   TRAINED SPOTTER

0835 AM     HEAVY SNOW       WALLACE                 47.47N 115.92W
12/07/2004  4.00 INCH        SHOSHONE           ID   TRAINED SPOTTER

0835 AM     HEAVY SNOW       DEARY                   46.80N 116.56W
12/07/2004  6.00 INCH        LATAH              ID   TRAINED SPOTTER

&&

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Waterville Plateau

When
December 7, 12:00 PM PST to December 8, 9:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Heavy Snow, Okanogan Valley

When
December 7, 12:00 PM PST to December 8, 9:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Heavy Snow, East Slopes Northern Cascades

When
December 7, 12:00 PM PST to December 8, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Northeast Mountains

When
December 7, 12:00 PM PST to December 8, 9:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Heavy Snow, Wenatchee Area

When
December 7, 12:00 PM PST to December 8, 9:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429312, 5429313, 5429396, 5429397, 5429398.